Graph factors

Abstract

This exposition is concerned with the main theorems of graph-factor theory, Hall’s and Ore’s Theorems in the bipartite case, and in the general case Petersen’s Theorem, the 1-Factor Theorem and thef-Factor Theorem. Some published extensions of these theorems are discussed and are shown to be consequences rather than generalizations of thef-Factor Theorem. The bipartite case is dealt with in Section 2. For the proper presentation of the general case a preliminary theory of “G-triples” and “f-barriers” is needed, and this is set out in the next three Sections. Thef-Factor Theorem is then proved by an argument of T. Gallai in a generalized form. Gallai’s original proof derives the 1-Factor Theorem from Hall’s Theorem. The generalization proceeds analogously from Ore’s Theorem to thef-Factor Theorem.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    P. Erdős andT. Gallai, Graphs with prescribed valencies,Mat. Lapok 11 (1960) 264–274. (Hungarian).

    Google Scholar 

  2. [2]

    T. Gallai, Neuer Beweis eines Tutte’schen Satzes,Magyar Tud. Akad. Mat. Kutató Int. Közl. 8 (1963), 135–139.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    P. Hall, On representatives of subsets,J. London Math. Soc. 10 (1935), 26–30.

    MATH  Article  Google Scholar 

  4. [4]

    M. Las Vergnas, An extension of Tutte’s 1-factor theorem,Discrete Math.,23 (1978), 241–255.

    MATH  MathSciNet  Article  Google Scholar 

  5. [5]

    L. Lovász, Subgraphs with prescribed valencies,J. Combinatorial Theory 8 (1970), 391–416.

    MATH  MathSciNet  Google Scholar 

  6. [6]

    O. Ore, Studies on directed graphs I, II, III.Ann. Math. 63 (1956), 383–406;64 (1956), 142–153;68 (1958), 526–549.

    Article  MathSciNet  Google Scholar 

  7. [7]

    J. Petersen, Die Theorie der regulären Graphs,Acta Math. 15 (1891), 193–220.

    Article  MathSciNet  Google Scholar 

  8. [8]

    W. T. Tutte, The factorization of linear graphs,J. London Math. Soc. 22 (1947), 107–111.

    MATH  Article  MathSciNet  Google Scholar 

  9. [9]

    W. T. Tutte, The factors of graphs,Can. J. Math.,4 (1952), 314–328.

    MATH  MathSciNet  Google Scholar 

  10. [10]

    W. T. Tutte, A short proof of the factor theorem for finite graphs,Can. J. Math. 6 (1954), 347–352.

    MATH  MathSciNet  Google Scholar 

  11. [11]

    W. T. Tutte, Spanning subgraphs with specified valencies,Discrete Math. 9 (1974), 97–108.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    W. T. Tutte, The subgraph problem,Annals of Discrete Math. 3 (1978), 289–295.

    MATH  MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tutte, W.T. Graph factors. Combinatorica 1, 79–97 (1981). https://doi.org/10.1007/BF02579180

Download citation

AMS subject classification (1980)

  • 05 C 99